Healthy Library

This medicine can reverse an opioid overdose

 April 25, 2018—It’s a major new effort to help slow the nation’s deadly opioid epidemic: The U.S. surgeon general says more people—including family or friends of those at risk of overdosing on opioids—should get the drug naloxone and keep it close by.

Naloxone is a medicine that can reverse an overdose. It comes as a shot or a spray. Getting naloxone to more at-risk people (along with treatment for those who need it) could help end a crisis that claims more than 115 lives a day, according to the surgeon general’s recent advisory.

Talk with your doctor or pharmacist about getting naloxone if you or someone you know is at risk for an overdose. You may not even need a prescription.

Who’s at risk?

According to the surgeon general, people may be at risk for opioid overdose if they:

  • Misuse prescription opioids, such as oxycodone.
  • Use illegal opioids, like heroin, or illicitly manufactured opioids, like fentanyl.
  • Recently had an overdose emergency.
  • Recently got out of jail and have a history of opioid misuse.

Even those prescribed opioids for chronic pain may be at risk of an overdose. That’s especially true if they take them at high doses or mix them with alcohol, sleeping pills or anxiety medicines.

People who carry naloxone should know the signs of overdose. A person may:

  • Have pinpoint pupils.
  • Have slowed breathing.
  • Pass out (and you can’t wake them up).

Leave a Reply

Your email address will not be published.